Womens Health

Pill brand change - will I get starting side effects again?

I just switched my brand of BC pills from Alesse® to Nordette®. Should I expect to experience side effects similar to those I had on the Alesse® when I first started them (light nausea, breast tenderness, etc.) where I am starting a new brand, even though there were no breaks in between packs? (i.e.) finished placebos on last Alesse® pack and then started new Nordette® pack as told.)

It's hard to say but I do not think so. The nausea and breast tenderness that you describe are usually general effects that women get in starting pills in general. If your body has already adjusted to those you probably won't get them again.

Alesse® and Nordette® have the same two components in them, levonorgestrel and ethinyl estradiol. The doses are slightly different, however with Nordette® having slightly more estrogen and less progestin. The net result is a more estrogenic pill (but not probably by much).

Nausea on the pills

I'm into my third pack of pills (7th pink pill tonight), and for the past few weeks in this cycle I have been experiencing some strange gassy-nausea pains in my stomach. This isn't classic nausea--a good belch or...uh..from the other end will alleviate it, as will eating something.

When I wake up, it seems that instantly I have to burp to stop it. It's particularly aggravating if I don't eat a meal, especially breakfast. Plus, it is more of a queasy feeling in my stomach rather than fall-down sick. I do not feel as though I have to vomit.

Could the pills be causing some kind of GI irritation? I take them at 9:00 p.m. without food, could this night time schedule be involved? I have not missed any pills this cycle and use condoms with the pill every time.

Yes. Pills can cause this. It is thought to be a direct irritation of the stomach. Often we will have women switch to taking in morning because for some reason the meals make them less irritating. Taking the pills in the evening can be sort of like having "morning sickness".

Side effects when going off the pill

I am planning on going off of the pill next month. What can I expect as far as side effects. I'm on Ortho Novum® 1/35. I have a an occasional thyroid problem too..(sometimes its high, sometimes low, sometimes just fine. I never know what is going to trigger it). Will going off of the pill effect my thyroid and my PMS? (I'm taking progesterone trouches for my PMS).

It's hard to say. Most of the time you return to how you were doing before you went on the pill. If you have been on pills more than 5 years though, it may be different just because your body has changed over that time. You sort of have to wait and see.

Table of Contents
1. Condom breaks
2. Failure rates
3. Switching pill brands
4. Getting pregnant on the Pill?
5. Night sweats when on the Pill
6. Prefer tubal ligation
Login to comment

Post a comment